Missouri, 2003

Winter Storm in Missouri, February 15 to 16, 2003

February 15 to 16, 2003 · NWS EAX · 5 events in 5 counties and zones

A winter storm moved along the Iowa Missouri border from February 15th through February 16th. The storm produced snows from 3 to 8 inches, in an area from Bethany to Kirksville.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A winter storm moved along the Iowa Missouri border from February 15th through February 16th. The storm produced snows from 3 to 8 inches, in an area from Bethany to Kirksville. In addition to the snow...there was up to a quarter inch of ice accumulation. Gusty northwest winds produced snow drifts from 2 to 4 feet in depth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 15, 2:55 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 15, 2:55 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CST SAT FEB 15 2003

SNOW IS EXPECTED TO BEGIN PILING UP OVER NORTHERN PORTIONS OF
MISSOURI THIS MORNING.  BANDS OF HEAVY SNOW ARE BEING DETECTED BY
THE OMAHA AND DES MOINES RADARS AS OF 08Z.  SPOTTER REPORTS OUT OF
WESTERN IOWA AND EASTERN NEBRASKA HAVE AS MUCH AS 3 TO 5 INCHES
ALREADY ON THE GROUND.  THE BANDS OF HEAVY SNOW CORRELATE WELL WITH
THE POSITION OF THE 700 MB LOW AND FRONTOGENESIS IN THE 700-500MB
LAYER.

THE BAND OF HEAVY SNOW WILL DROP SOUTH DURING THE DAY TODAY AND TAKE
AIM AT NORTHERN MISSOURI.  THE HEAVIEST SNOW WILL MOST LIKELY TARGET
SOUTHEASTERN IOWA AND NORTHEASTERN MISSOURI TODAY.  SEVERAL
INGREDIENTS WILL COME TOGETHER TO MAKE HEAVY SNOW LIKELY.  STRONG
FRONTOGENESIS COMBINED WITH ISENTROPIC LIFT WILL PROVIDE A GOOD 12
HOURS OF STRONG UPWARD VERTICAL MOTION.  DEEP LAYER MOISTURE AND A
FAVORABLE TEMPERATURE PROFILE WILL YIELD VERY EFFICIENT ICE CRYSTAL
GROWTH.  AND STEEP LAPSE RATES IN THE 600-400MB LAYER WILL
CONTRIBUTE TO THE POSSIBILITY OF CONVECTIVE SNOW BURSTS DURING THE
LATE MORNING AND AFTERNOON HOURS.  SNOWFALL RATES OF AN INCH OR TWO
AN HOUR ARE LIKELY FROM PRINCETON TO KIRKSVILLE DOWN TOWARD MACON
WITH THIS SYSTEM.  TOTAL SNOW AMOUNTS OF NINE OR TEN INCHES ARENT
OUT OF THE QUESTION OVER NORTHEAST MISSOURI BEFORE THE SNOW WINDS
DOWN BETWEEN 02Z AND 04Z THIS EVENING.

IT APPEARS THAT THERE WILL BE A SHARP GRADIENT IN SNOW AMOUNTS
BETWEEN NORTHEAST MISSOURI AND CENTRAL AND WEST CENTRAL PORTIONS OF
THE STATE.  THE AXIS OF THE 700MB LOW WILL DELINEATE WHERE THE HEAVY
SNOW BREAKS OFF.  I ANTICIPATE THAT ONLY MINOR ACCUMULATIONS WILL
OCCUR ALONG AND SOUTH OF A LINE FROM OLATHE TO WARRENSBURG TO
SEDALIA.  SOME AFTERNOON AND EVENING FREEZING DRIZZLE MAY ACCOMPANY
FLURRIES SOUTH OF THE MISSOURI RIVER AS THE ETA MODEL SUGGESTS DRY
UPPER LAYERS IN THE FORECAST SOUNDINGS AND A LACK OF ICE CRYSTALS TO
INITIATE SNOW FLAKE FORMATION.

I HAVE EXPANDED THE WINTER STORM WARNING TO INCLUDE
HARRISON...LINN...AND MACON COUNTIES FOR TODAY.  I HAVE ALSO
EXTENDED THE TIME OF THE WARNING THROUGH MID EVENING SINCE THE
MESOETA SUGGESTS UPWARD VERTICAL MOTION THROUGH AT LEAST 03Z.  SOME
MINOR ADJUSTMENTS HAVE ALSO BEEN MADE TO THE WINTER WEATHER
ADVISORIES AND THEY HAVE ALSO BEEN EXTENDED THROUGH THE EVENING AS
WELL.

KOCH

949 PM FRI...

HAVE UPDATED ZONES TO ACCOUNT FOR THE DENSE FOG ADVISORY AND SEVERE
THUNDERSTORM WATCH EXPIRING.

NRR

547 PM FRI...
HAVE ISSUED A DENSE FOG ADVISORY FOR A PORTION OF EAST CENTRAL
KANSAS AND CENTRAL MISSOURI...GENERALLY ALONG A LINE FROM KANSAS
CITY TO SEDALIA AND BOONVILLE. DENSE FOG HAS FORMED ALONG AND NORTH
OF THE WARM FRONT. DO NOT EXPECT THE FRONT TO MOVE MUCH THIS
EVENING. EXPECT CONDITIONS TO IMPROVE AROUND MID EVENING...AS DRIER
AIR TRIES TO WORK ITS WAY IN. WILL HAVE TO CONTINUE TO MONITOR
THOUGH AS IT MAY TAKE A LITTLE LONGER.

NRR

332 PM FRI...
A CRAZY AND COMPLEX FORECAST FOR THE NEXT 24 HOURS CLEARING IN THE
VICINITY OF THE SURFACE LOW AND THERMAL RIDGE ACROSS SOUTHEAST
KANSAS HAS ALLOWED SUBSTANTIAL DESTABILIZATION TO OCCUR THIS
AFTERNOON. IN ADDITION...HAVE WARM AND MOIST AIR IN PLACE THERE WITH
TEMPERATURES/DEW POINTS IN THE 70S/60S. ANTICIPATE CONVECTIVE
DEVELOPMENT ACROSS SOUTHEAST KANSAS BY EARLY EVENING. SOUTHERN
PORTIONS OF THE COUNTY WARNING AREA (GENERALLY ALONG AND SOUTH OF
INTERSTATE 70) MAY BE IMPACTED THIS EVENING...AS THE ELEVATED
ACTIVITY MOVES TO THE NORTH/NORTHEAST. THE MAIN THREATS APPEAR TO BE
LARGE HAIL.

OCCASIONAL RAIN WILL CONTINUE ACROSS THE REGION THROUGH THE EVENING.
WILL DELAY PRECIPITATION TRANSITION TIMING. EXPECT RAIN TO BEGIN
CHANGING OVER TO SNOW (WITH A PERIOD OF MIXED PRECIP/SLEET) ALONG
THE MISSOURI IOWA BORDER NEAR MIDNIGHT. THIS SCENARIO WILL GRADUALLY
SPREAD TO THE SOUTH DURING THE MORNING...REACHING THE INTERSTATE 70
CORRIDOR AROUND DAWN. WILL SUBSTANTIALLY INCREASE SNOWFALL AMOUNTS
FOR MUCH OF THE AREA...AS ETA/GFS SOLUTIONS ARE MUCH MORE INDICATIVE
OF HIGHER PRECIP AMOUNTS. THE NORTHEAST FORECAST AREA LOOKS LIKE IT
HAS THE POTENTIAL TO GET POUNDED TOMORROW. ANALYSIS OF 50MB LAYER
FRONTOGENETIC FORCING INDICATES THIS AREA IS PRIMED FOR CONVECTIVELY
ENHANCED SNOWFALL BANDS. WILL UPGRADE THE ADVISORY (EAST OF A LINE
FROM PRINCETON TO TRENTON) TO A WARNING THROUGH SATURDAY
AFTERNOON...WITH 4-9 INCH SNOWFALL AMOUNTS POSSIBLE. ANTICIPATE
OTHER LOCATIONS SURROUNDING AND NORTH OF HIGHWAY 36 TO GET 2-4
INCHES...WHILE AREAS ALONG THE THE INTERSTATE 70 CORRIDOR (INCLUDING
KANSAS CITY) TO SEE 1-3 INCH AMOUNTS. THESE FORECAST AMOUNTS ARE
HIGHLY DEPENDENT ON WHETHER OR NOT THE PRECIP CHANGES OVER TO SNOW
AS CURRENTLY EXPECTED. IN ADDITION TO THE AFOREMENTIONED
WARNING...HAVE DECIDED TO ISSUE A WINTER WEATHER ADVISORY THROUGH
SATURDAY AFTERNOON FOR OTHER AREAS ALONG AND NORTH OF INTERSTATE 70.
THINK THIS IS REASONABLE...DUE TO THE EXPECTED SNOWFALL...PERIOD OF
MIXED PRECIP...AND STRONG NORTHEAST WINDS PROGGED. BLOWING AND
DRIFTING WILL LIKELY ALSO BECOME AN ISSUE SATURDAY AFTERNOON. EXPECT
THE SNOW TO TAPER TO FLURRIES BY LATE AFTERNOON/EARLY EVENING
SATURDAY.

SCHMIT

FORECAST REMAINS BASICALLY ON TRACK SUNDAY THROUGH FRIDAY. SYSTEM
CONTINUES TO COME TOGETHER FOR MID WEEK. HAVE STARTED A SLIGHT
CHANCE OF RAIN TUESDAY NIGHT...WITH CHANCE POPS CONTINUED WEDNESDAY
AND THURSDAY. ONCE AGAIN SYSTEM LOOKS FAIRLY WARM EARLY ON WITH RAIN
EXPECTED. AS COLD AIR COMES DOWN BEHIND IT...THERE MAY BE A CHANGE
OVER TO SNOW LATE THURSDAY AND THURSDAY EVENING. TEMPERATURES LOOK
FAIRLY MILD THROUGH AT LEAST WEDNESDAY...WITH DAYTIME HIGHS IN THE
UPPER 40S AND LOW 50S EXPECTED. ALL IN ALL...FEW CHANGES MADE PAST
SUNDAY.

NRR

.EAX...
KS...WINTER WEATHER ADVISORY FOR TODAY FOR ZONE KSZ102.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ103>105.

MO...WINTER STORM WARNING FOR TODAY FOR ZONES MOZ005>008...
MOZ015>017...MOZ024>025.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MOZ002>004...
MOZ013>014...MOZ022>023...MOZ031>033.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MOZ001...MOZ011>012...
MOZ020>021.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MOZ028>030...
MOZ037>040...MOZ046.
Hazardous weather outlook, Feb 15, 6:00 AM CST, 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST SAT FEB 15 2003

...HEAVY SNOW AND GUSTY WINDS WILL AFFECT NORTHERN MISSOURI TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED IN THE
KIRKSVILLE...MILAN...AND LANCASTER AREAS BY THIS EVENING.
ACCUMULATIONS OF 5 TO 8 INCHES ARE LIKELY IN BETHANY...TRENTON...
PRINCETON...LINNEUS...AND MACON.  LESSER AMOUNTS ARE PREDICTED FOR
SAINT JOSEPH...MARYVILLE...KANSAS CITY...CHILLICOTHE...CARROLLTON...
AND BOONVILLE.  NORTHEAST WINDS GUSTING AS HIGH AS 25 TO 30 MPH WILL
CAUSE BLOWING AND DRIFTING...ESPECIALLY OVER NORTH CENTRAL AND
NORTHEAST MISSOURI THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FREQUENT SPOTTER REPORTS OF SNOW...SLEET...AND ICE ACCUMULATIONS ARE
ENCOURAGED TODAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Putnam

When
February 15, 6:30 AM CST to February 16, 10:00 AM CST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 15, 7:30 AM CST to February 16, 10:00 AM CST
Where
Adair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Winter Storm, Schuyler

When
February 15, 7:30 AM CST to February 16, 10:00 AM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
February 15, 7:30 AM CST to February 16, 10:00 AM CST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Winter Storm, Harrison

When
February 16, 6:30 AM CST to 10:00 AM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342787, 5342786, 5342788, 5342789, 5342921.